MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1260
Medical Device Problem Codes Material Deformation (2976); Migration (4003); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured aneurysm in the internal carotid artery (ica) using a penumbra smart coil (smart coil), non-penumbra coils and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel using the microcatheter; however, the physician was not satisfied with the placement of the smart coil.While retracting the smart coil to reposition it, the smart coil seemed to have knotted on itself.Therefore, the physician decided to remove the smart coil and microcatheter together, but the smart coil unintentionally detached and migrated distally during the retraction process.The physician attempted to remove the detached smart coil using a snare device but was unsuccessful.A strand of the smart coil remained in the anterior cerebral artery (aca) and ica.The procedure was completed using additional coils to secure the aneurysm.There was no report of an adverse effect to the patient related to the smart coil migration.It was reported that the patient expired after the procedure because of complications caused by the subarachnoid hemorrhage.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10557453
Report Number3005168196-2020-01535
Device Sequence Number2842859
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/25/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2022
Device Model Number400SMTSTD1260
Device Catalogue Number400SMTSTD1260
Device Lot NumberF77194
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2020
Initial Report FDA Received Date09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Date Report Sent to FDA01/01/2005